2019, 15: 209-236. doi: 10.3934/jmd.2019019

The local-global principle for integral Soddy sphere packings

Department of Mathematics, Rutgers University, 110 Frelinghuysen Rd., Piscataway, NJ 08854, USA

Received  November 08, 2017 Revised  March 23, 2019 Published  August 2019

Fund Project: The author is partially supported by an NSF CAREER grant DMS-1254788 and DMS-1455705, an NSF FRG grant DMS-1463940, an Alfred P. Sloan Research Fellowship, and a BSF grant.

Fix an integral Soddy sphere packing $ \mathscr{P} $. Let $ \mathscr{B} $ be the set of all bends in $ \mathscr{P} $. A number $ n $ is called represented if $ n\in \mathscr{B} $, that is, if there is a sphere in $ \mathscr{P} $ with bend equal to $ n $. A number $ n $ is called admissible if it is everywhere locally represented, meaning that $ n\in \mathscr{B}( \operatorname{mod} q) $ for all $ q $. It is shown that every sufficiently large admissible number is represented.

Citation: Alex Kontorovich. The local-global principle for integral Soddy sphere packings. Journal of Modern Dynamics, 2019, 15: 209-236. doi: 10.3934/jmd.2019019
References:
[1]

A. Baragar, Higher dimensional Apollonian packings, revisited, Geom. Dedicata, 195 (2018), 137-161.  doi: 10.1007/s10711-017-0280-7.  Google Scholar

[2]

M. BorkovecW. de Paris and R. Peikert, The fractal dimension of the Apollonian sphere packing, Fractals, 2 (1994), 521-526.  doi: 10.1142/S0218348X94000739.  Google Scholar

[3]

J. Bourgain and E. Fuchs, A proof of the positive density conjecture for integer Apollonian circle packings, J. Amer. Math. Soc., 24 (2011), 945-967.  doi: 10.1090/S0894-0347-2011-00707-8.  Google Scholar

[4]

J. Bourgain and A. Kontorovich, On the local-global conjecture for integral Apollonian gaskets, Invent. Math., 196 (2014), 589-650.  doi: 10.1007/s00222-013-0475-y.  Google Scholar

[5]

D. W. Boyd, An algorithm for generating the sphere coordinates in a three-dimensional osculatory packing, Math. Comp., 27 (1973), 369-377.  doi: 10.1090/S0025-5718-1973-0338937-6.  Google Scholar

[6]

D. W. Boyd, The osculatory packing of a three dimensional sphere, Can. J. Math., 25 (1973), 303-322.  doi: 10.4153/CJM-1973-030-5.  Google Scholar

[7] J. W. S. Cassels, Rational Quadratic Forms, London Mathematical Society Monographs, 13, Academic Press, London-New York, 1978.   Google Scholar
[8]

R. Descartes, Œuvres, volume 4, (eds. C. Adams and P. Tannery), Paris, 1901. Google Scholar

[9]

D. Dias, The local-global principle for integral generalized Apollonian sphere packings, preprint, arXiv: 1401.4789, (2014). Google Scholar

[10]

E. Fuchs and K. Sanden, Some experiments with integral Apollonian circle packings, Exp. Math., 20 (2011), 380-399.  doi: 10.1080/10586458.2011.565255.  Google Scholar

[11]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Number theory, J. Number Theory, 100 (2003), 1-45.  doi: 10.1016/S0022-314X(03)00015-5.  Google Scholar

[12]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Geometry and group theory. Ⅲ. Higher dimensions, Discrete Comput. Geom., 35 (2006), 37-72.  doi: 10.1007/s00454-005-1197-8.  Google Scholar

[13]

T. Gossett, The kiss precise, Nature, 139 (1937), 62.  doi: 10.1038/139062a0.  Google Scholar

[14]

F. Grunewald and J. Schwermer, Subgroups of Bianchi groups and arithmetic quotients of hyperbolic 3-space, Trans. Amer. Math. Soc., 335 (1993), 47-78.  doi: 10.2307/2154257.  Google Scholar

[15]

H. Iwaniec, Topics in Classical Automorphic Forms, Graduate Studies in Mathematics, 17, American Mathematical Society, Providence, RI, 1997. doi: 10.1090/gsm/017.  Google Scholar

[16]

I. Kim, Counting, mixing and equidistribution of horospheres in geometrically finite rank one locally symmetric manifolds, J. Reine Angew. Math., 704 (2015), 85-133.  doi: 10.1515/crelle-2013-0056.  Google Scholar

[17]

H. D. Kloosterman, On the representation of numbers in the form ax2+by2+ cz2+dt2, Acta Math., 49 (1927), 407-464.  doi: 10.1007/BF02564120.  Google Scholar

[18]

A. Kontorovich and K. Nakamura, Geometry and arithmetic of crystallographic sphere packings, Proc. Natl. Acad. Sci. USA, 116 (2019), 436-441.  doi: 10.1073/pnas.1721104116.  Google Scholar

[19]

A. Kontorovich and H. Oh, Apollonian circle packings and closed horospheres on hyperbolic 3-manifolds, J. Amer. Math. Soc., 24 (2011), 603-648.  doi: 10.1090/S0894-0347-2011-00691-7.  Google Scholar

[20]

A. Kontorovich, From Apollonius to Zaremba: Local-global phenomena in thin orbits, Bull. Amer. Math. Soc. (N.S.), 50 (2013), 187-228.  doi: 10.1090/S0273-0979-2013-01402-2.  Google Scholar

[21]

A. Kontorovich, Applications of thin orbits, in Dynamics and Analytic Number Theory, London Math. Soc. Lecture Note Ser., 437, Cambridge Univ. Press, Cambridge, 2016, 289–317.  Google Scholar

[22]

R. Lachlan, On systems of circles and spheres, Philos. Roy. Soc. London Ser. A, 177 (1886), 481-625.   Google Scholar

[23]

J. Milnor, Hyperbolic geometry: The first 150 years, Bull. Amer. Math. Soc. (N.S.), 6 (1982), 9-24.  doi: 10.1090/S0273-0979-1982-14958-8.  Google Scholar

[24]

K. Nakamura, The local-global principle for integral bends in orthoplicial Apollonian sphere packings, preprint, arXiv: 1401.2980, (2014). Google Scholar

[25]

http://mathworld.wolfram.com/TangentSpheres.html. Google Scholar

[26]

P. Sarnak, Letter to J. Lagarias about integral Apollonian packings, 2007. Available from: http://web.math.princeton.edu/sarnak/AppolonianPackings.pdf. Google Scholar

[27]

F. Soddy, The kiss precise, Nature, 137 (1936), 1021.  doi: 10.1038/1371021a0.  Google Scholar

[28]

F. Soddy, The bowl of integers and the hexlet, Nature, 139 (1937), 77-79.  doi: 10.1038/139077a0.  Google Scholar

[29]

X. Zhang, On the local-global principle for integral Apollonian-3 Circle packings, preprint, arXiv: 1312.4650, (2013).  Google Scholar

show all references

References:
[1]

A. Baragar, Higher dimensional Apollonian packings, revisited, Geom. Dedicata, 195 (2018), 137-161.  doi: 10.1007/s10711-017-0280-7.  Google Scholar

[2]

M. BorkovecW. de Paris and R. Peikert, The fractal dimension of the Apollonian sphere packing, Fractals, 2 (1994), 521-526.  doi: 10.1142/S0218348X94000739.  Google Scholar

[3]

J. Bourgain and E. Fuchs, A proof of the positive density conjecture for integer Apollonian circle packings, J. Amer. Math. Soc., 24 (2011), 945-967.  doi: 10.1090/S0894-0347-2011-00707-8.  Google Scholar

[4]

J. Bourgain and A. Kontorovich, On the local-global conjecture for integral Apollonian gaskets, Invent. Math., 196 (2014), 589-650.  doi: 10.1007/s00222-013-0475-y.  Google Scholar

[5]

D. W. Boyd, An algorithm for generating the sphere coordinates in a three-dimensional osculatory packing, Math. Comp., 27 (1973), 369-377.  doi: 10.1090/S0025-5718-1973-0338937-6.  Google Scholar

[6]

D. W. Boyd, The osculatory packing of a three dimensional sphere, Can. J. Math., 25 (1973), 303-322.  doi: 10.4153/CJM-1973-030-5.  Google Scholar

[7] J. W. S. Cassels, Rational Quadratic Forms, London Mathematical Society Monographs, 13, Academic Press, London-New York, 1978.   Google Scholar
[8]

R. Descartes, Œuvres, volume 4, (eds. C. Adams and P. Tannery), Paris, 1901. Google Scholar

[9]

D. Dias, The local-global principle for integral generalized Apollonian sphere packings, preprint, arXiv: 1401.4789, (2014). Google Scholar

[10]

E. Fuchs and K. Sanden, Some experiments with integral Apollonian circle packings, Exp. Math., 20 (2011), 380-399.  doi: 10.1080/10586458.2011.565255.  Google Scholar

[11]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Number theory, J. Number Theory, 100 (2003), 1-45.  doi: 10.1016/S0022-314X(03)00015-5.  Google Scholar

[12]

R. L. GrahamJ. C. LagariasC. L. MallowsA. R. Wilks and C. H. Yan, Apollonian circle packings: Geometry and group theory. Ⅲ. Higher dimensions, Discrete Comput. Geom., 35 (2006), 37-72.  doi: 10.1007/s00454-005-1197-8.  Google Scholar

[13]

T. Gossett, The kiss precise, Nature, 139 (1937), 62.  doi: 10.1038/139062a0.  Google Scholar

[14]

F. Grunewald and J. Schwermer, Subgroups of Bianchi groups and arithmetic quotients of hyperbolic 3-space, Trans. Amer. Math. Soc., 335 (1993), 47-78.  doi: 10.2307/2154257.  Google Scholar

[15]

H. Iwaniec, Topics in Classical Automorphic Forms, Graduate Studies in Mathematics, 17, American Mathematical Society, Providence, RI, 1997. doi: 10.1090/gsm/017.  Google Scholar

[16]

I. Kim, Counting, mixing and equidistribution of horospheres in geometrically finite rank one locally symmetric manifolds, J. Reine Angew. Math., 704 (2015), 85-133.  doi: 10.1515/crelle-2013-0056.  Google Scholar

[17]

H. D. Kloosterman, On the representation of numbers in the form ax2+by2+ cz2+dt2, Acta Math., 49 (1927), 407-464.  doi: 10.1007/BF02564120.  Google Scholar

[18]

A. Kontorovich and K. Nakamura, Geometry and arithmetic of crystallographic sphere packings, Proc. Natl. Acad. Sci. USA, 116 (2019), 436-441.  doi: 10.1073/pnas.1721104116.  Google Scholar

[19]

A. Kontorovich and H. Oh, Apollonian circle packings and closed horospheres on hyperbolic 3-manifolds, J. Amer. Math. Soc., 24 (2011), 603-648.  doi: 10.1090/S0894-0347-2011-00691-7.  Google Scholar

[20]

A. Kontorovich, From Apollonius to Zaremba: Local-global phenomena in thin orbits, Bull. Amer. Math. Soc. (N.S.), 50 (2013), 187-228.  doi: 10.1090/S0273-0979-2013-01402-2.  Google Scholar

[21]

A. Kontorovich, Applications of thin orbits, in Dynamics and Analytic Number Theory, London Math. Soc. Lecture Note Ser., 437, Cambridge Univ. Press, Cambridge, 2016, 289–317.  Google Scholar

[22]

R. Lachlan, On systems of circles and spheres, Philos. Roy. Soc. London Ser. A, 177 (1886), 481-625.   Google Scholar

[23]

J. Milnor, Hyperbolic geometry: The first 150 years, Bull. Amer. Math. Soc. (N.S.), 6 (1982), 9-24.  doi: 10.1090/S0273-0979-1982-14958-8.  Google Scholar

[24]

K. Nakamura, The local-global principle for integral bends in orthoplicial Apollonian sphere packings, preprint, arXiv: 1401.2980, (2014). Google Scholar

[25]

http://mathworld.wolfram.com/TangentSpheres.html. Google Scholar

[26]

P. Sarnak, Letter to J. Lagarias about integral Apollonian packings, 2007. Available from: http://web.math.princeton.edu/sarnak/AppolonianPackings.pdf. Google Scholar

[27]

F. Soddy, The kiss precise, Nature, 137 (1936), 1021.  doi: 10.1038/1371021a0.  Google Scholar

[28]

F. Soddy, The bowl of integers and the hexlet, Nature, 139 (1937), 77-79.  doi: 10.1038/139077a0.  Google Scholar

[29]

X. Zhang, On the local-global principle for integral Apollonian-3 Circle packings, preprint, arXiv: 1312.4650, (2013).  Google Scholar

Figure 3.  A reproduction from [28]
[1]

Nicola Pace, Angelo Sonnino. On the existence of PD-sets: Algorithms arising from automorphism groups of codes. Advances in Mathematics of Communications, 2021, 15 (2) : 267-277. doi: 10.3934/amc.2020065

[2]

Antoine Benoit. Weak well-posedness of hyperbolic boundary value problems in a strip: when instabilities do not reflect the geometry. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5475-5486. doi: 10.3934/cpaa.2020248

[3]

Liam Burrows, Weihong Guo, Ke Chen, Francesco Torella. Reproducible kernel Hilbert space based global and local image segmentation. Inverse Problems & Imaging, 2021, 15 (1) : 1-25. doi: 10.3934/ipi.2020048

[4]

Claudio Bonanno, Marco Lenci. Pomeau-Manneville maps are global-local mixing. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1051-1069. doi: 10.3934/dcds.2020309

[5]

Xing Wu, Keqin Su. Global existence and optimal decay rate of solutions to hyperbolic chemotaxis system in Besov spaces. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021002

[6]

George W. Patrick. The geometry of convergence in numerical analysis. Journal of Computational Dynamics, 2021, 8 (1) : 33-58. doi: 10.3934/jcd.2021003

[7]

Giuseppe Capobianco, Tom Winandy, Simon R. Eugster. The principle of virtual work and Hamilton's principle on Galilean manifolds. Journal of Geometric Mechanics, 2021  doi: 10.3934/jgm.2021002

[8]

Adrian Constantin, Darren G. Crowdy, Vikas S. Krishnamurthy, Miles H. Wheeler. Stuart-type polar vortices on a rotating sphere. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 201-215. doi: 10.3934/dcds.2020263

[9]

Fabio Camilli, Giulia Cavagnari, Raul De Maio, Benedetto Piccoli. Superposition principle and schemes for measure differential equations. Kinetic & Related Models, 2021, 14 (1) : 89-113. doi: 10.3934/krm.2020050

[10]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[11]

Xinlin Cao, Huaian Diao, Jinhong Li. Some recent progress on inverse scattering problems within general polyhedral geometry. Electronic Research Archive, 2021, 29 (1) : 1753-1782. doi: 10.3934/era.2020090

[12]

Qiao Liu. Local rigidity of certain solvable group actions on tori. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 553-567. doi: 10.3934/dcds.2020269

[13]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[14]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

[15]

Wei-Chieh Chen, Bogdan Kazmierczak. Traveling waves in quadratic autocatalytic systems with complexing agent. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020364

[16]

Giuseppina Guatteri, Federica Masiero. Stochastic maximum principle for problems with delay with dependence on the past through general measures. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020048

[17]

Lin Shi, Xuemin Wang, Dingshi Li. Limiting behavior of non-autonomous stochastic reaction-diffusion equations with colored noise on unbounded thin domains. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5367-5386. doi: 10.3934/cpaa.2020242

[18]

Thomas Frenzel, Matthias Liero. Effective diffusion in thin structures via generalized gradient systems and EDP-convergence. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 395-425. doi: 10.3934/dcdss.2020345

[19]

Ilyasse Lamrani, Imad El Harraki, Ali Boutoulout, Fatima-Zahrae El Alaoui. Feedback stabilization of bilinear coupled hyperbolic systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020434

[20]

Constantine M. Dafermos. A variational approach to the Riemann problem for hyperbolic conservation laws. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 185-195. doi: 10.3934/dcds.2009.23.185

2019 Impact Factor: 0.465

Metrics

  • PDF downloads (64)
  • HTML views (500)
  • Cited by (0)

Other articles
by authors

[Back to Top]